Georgia, 2009

Flash Flood and Damaging Winds in Georgia, July 30, 2009

July 30, 2009 · NWS CHS · 4 events in 1 county or zone

A trough of low pressure in the lee of the Appalachians in combination with the sea breeze pushing into an unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in the lee of the Appalachians in combination with the sea breeze pushing into an unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 30, 2:35 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 2:35 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT THU JUL 30 2009

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC AND A WEAK TROUGH OF LOW
PRESSURE INLAND WILL PREVAIL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE TRENDS ARE GENERALLY ON TRACK. NUMEROUS SHOWERS AND
TSTMS HAVE FIRED ACROSS THE MIDLANDS AND CSRA AS SHORTWAVE ENERGY
APPROACHES FROM THE WEST. A WELL-DEFINED OUTFLOW BOUNDARY HAS
BEEN GENERATED FROM THIS ACTIVITY AND IS MOVING STEADILY SOUTH-
SOUTHEAST INTO PARTS OF JENKINS...SCREVEN AND ALLENDALE COUNTIES.
INSTABILITY PLOTS SHOW MLCAPE HAS RISEN TO 2000-2500 J/KG WITH
LIFTED INDICES AROUND -7C SO EXPECT ADDITIONAL TSTMS TO INITIATE
ALONG THIS BOUNDARY AND OTHER CONVECTIVELY INDUCED OUTFLOWS AS THE
AFTERNOON PROGRESSES. THE 4KM NSSL WRF CONTINUES TO SUGGEST THIS
ACTIVITY WILL CONSOLIDATE INTO A LINE OF STRONG TSTMS WHICH COULD
MARCH TO THE COAST BY LATE AFTERNOON. SHOULD THIS OCCUR...THE LINE
COULD BECOME STRONG TO LOCALLY SEVERE ESPECIALLY AS IT INTERSECTS
THE RESULTING SEA BREEZE /SIMILAR TO WHAT OCCURRED YESTERDAY/.
DCAPE HAS INCREASED TO NEAR 1200 J/KG SO THE MAIN HAZARD WOULD BE
DAMAGING WINDS. IN ADDITION...TSTMS HAVE CLUSTERED OVER NORTHEAST
FLORIDA WHERE THE GULF COAST SEA BREEZE HAS INTERSECTED THE EAST
COAST SEA BREEZE BOUNDARY. SOME OF THIS ACTIVITY MAY MAKE A RUN
FOR THE SOUTHERN PARTS OF THE FORECAST AREA CLOSER TO SUNSET.

ALL OF THESE FACTORS NECESSITATE KEEPING FAIRLY HIGH POPS IN PLACE
FOR THE NEXT SEVERAL HOURS WITH POPS DIMINISHING DURING THE
EVENING AS SHORTWAVE ENERGY EXITS OFF THE NORTHEAST AND
INSTABILITY WANES. WILL CARRY 50-70 PERCENT POPS WITH POPS
DIMINISHING AS THE EVENING PROGRESSES.

LOWS WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER 70S/NEAR 80
AT THE BEACHES.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE REGION WILL REMAIN ALONG THE WESTERN PERIPHERY OF SUBTROPICAL
RIDGING THROUGH FRIDAY NIGHT. BOTH THE NAM AND GFS SHOW WEAK
SHORTWAVE ENERGY MOVING ACROSS CENTRAL GEORGIA AND MIDLANDS DURING
THE AFTERNOON HOURS...ONLY OFFERING A GLANCING BLOW DURING PEAK
HEATING. STILL WITH A MODERATELY UNSTABLE ATMOSPHERE IN PLACE
FEATURING SBCAPES 25000-2800 J/KG...LIFTED INDICES AROUND -6C AND
HIGH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES...EXPECT
SCATTERED TSTMS TO IMPACT A GOOD PART OF THE REGION.

SIMILAR TO THE PAST SEVERAL DAYS...MOST OF THE ACTIVITY WILL
CONCENTRATE OVER THE INTERIOR AHEAD OF THE SEA BREEZE WITH
ACTIVITY POSSIBLY MOVING IN FROM THE MIDLANDS ALONG CONVECTIVE
OUTFLOWS AND FROM FAR SOUTHERN GEORGIA NEAR THE EAST COAST/GULF
SEA BREEZE COLLISION. GFS/SERF AND NAM GUIDANCE SUPPORT MID TO
HIGH-END CHANCE POPS EXCEPT ALONG THE ALTAMAHA RIVER WHERE LIKELY
POPS ARE BEING FORECAST. SINCE THE EVENTUAL COVERAGE AND PLACEMENT
OF CONVECTIVE CLUSTERS WILL BE HIGHLY DEPENDENT ON SEA BREEZE AND
MESOSCALE BOUNDARY POSITIONING...PREFER TO KEEP POPS IN THE 30-50
PERCENT RANGE FOR NOW AND LET FUTURE SHIFTS ADJUST POPS UPWARD IF
CURRENT MODEL TRENDS HOLD.

HIGHS WILL RANGE FROM THE LOWER 90S INLAND TO THE MID-UPPER 80S AT
THE BEACHES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ATLANTIC RIDGING WILL WEAKEN SLIGHTLY OVER THE WEEKEND...AS UPPER
TROUGH TO THE WEST AND THE INLAND SURFACE TROUGH PUSH CLOSER TO
THE COAST. THIS WILL ALLOW SHORTWAVE ACTIVITY TO CONTINUE STREAMING
INTO THE AREA THROUGH AT LEAST SUNDAY...AS SOLID SOUTH-SOUTHWEST
FLOW MAINTAINS DEEP MOISTURE ACROSS THE MID ATLANTIC AND SOUTHEAST
STATES. HAVE INDICATED HIGHEST POPS OF THE EXTENDED PERIOD IN THE
40 TO 50 PERCENT RANGE SATURDAY AND SUNDAY AFTERNOON ACCORDINGLY.

OTHERWISE EXPECT LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN
THROUGH MID WEEK...WITH ATLANTIC HIGH PRESSURE LINGERING TO THE
SOUTHEAST OF THE FORECAST AREA AND A SURFACE TROUGH PERSISTING
INLAND. THERE IS SOME INDICATION FROM MEDIUM RANGE MODELS THAT
PWAT VALUES WILL DECREASE AND SHORTWAVE ACTIVITY WILL WEAKEN EARLY
NEXT WEEK. CONSIDERING THE DIFFICULTY IN DETERMINING THE TIMING
AND TRACK OF SHORTWAVE ENERGY DURING THE EXTENDED FORECAST
PERIOD...WILL PREFER TO MAINTAIN A CHANCE FOR THUNDERSTORMS
THROUGH THURSDAY.

CURRENT THINKING IS THAT ANY CONVECTION SATURDAY THROUGH THURSDAY
WILL BE MAINLY DIURNAL IN NATURE...WITH THE AFTERNOON AND EARLY
EVENING HOURS FAVORED FOR BEST COVERAGE AND STRONGER STORM
DEVELOPMENT. SEABREEZE CONVERGENCE AND BOUNDARY INTERACTIONS WILL
BE ENHANCED BY ANY SHORTWAVE ACTIVITY IN THE AREA...THUS ISOLATED
SEVERE THUNDERSTORMS COULD BE POSSIBLE EACH AFTERNOON.

TEMPERATURES WILL BE RIGHT AROUND SEASONAL NORMALS INTO NEXT WEEK.
HIGH TEMPERATURES WILL RANGE FROM THE MID 80S ALONG THE COAST TO
THE LOWER 90S INLAND. LOW TEMPERATURES WILL FALL INTO THE LOW TO
MID 70S OVERNIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORM COVERAGE AND TIMING WILL BE THE MAIN CONCERN THIS
AFTERNOON AT THE CHS TERMINAL...AND POSSIBLY THE SAV TERMINAL THIS
EVENING. HAVE INTRODUCED TEMPO MVFR CONDITIONS FOR VSBYS/CIGS WHEN
THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON OVER THE CHS
TERMINAL. TIMING IS STILL TOO DIFFICULT TO PIN DOWN AT THE SAV
TERMINAL AT THIS TIME. ACTIVITY WILL LIKELY DIMINISH SHORTLY AFTER
SUNSET TODAY. VFR CONDITIONS ARE EXPECTED OUTSIDE ANY THUNDERSTORMS.

SOUTHWEST WINDS AROUND 10 KNOTS WILL BECOME SOUTH AS A SEABREEZE
SHIFTS INLAND AROUND 19Z AT THE CHS TERMINAL AND 20Z AT THE SAV
TERMINAL. WINDS WILL BECOME LIGHT FROM THE SOUTHWEST OVERNIGHT AT
BOTH TERMINALS...THEN BECOME 10 TO 15 KNOTS BY 15Z FRIDAY.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF MAINLY AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.

&&

.MARINE...
NOCTURNAL SURGE IS EXPECTED AGAIN TONIGHT...SIMILAR TO THE PAST
SEVERAL. WINDS WILL LIKELY PEAK AROUND 10 PM-2 AM WITH SPEEDS
DIMINISHING THEREAFTER. WILL CAP SPEEDS AT 15-20 KT BUT A FEW
GUSTS AS HIGH AS 25 KT MAY OCCUR...ESPECIALLY ACROSS THE SOUTH
CAROLINA WATERS NORTH OF EDISTO BEACH WHERE THE SURGE HAS BEEN THE
MOST INTENSE OVER THE PAST SEVERAL NIGHTS. DO NOT ANTICIPATE THE
NEED FOR A SMALL CRAFT ADVISORY CRITERIA. SEAS OF 2-4 FT WILL CONTINUE.

NO CHANGE FOR FRIDAY AND FRIDAY NIGHT WITH THE PATTERN FAVORING A
SURGE ALONG THE LAND/SEA INTERFACE DURING THE AFTERNOON WITH THE
SEA BREEZE WITH ANOTHER NOCTURNAL SURGE LATE FRIDAY EVENING
THROUGH EARLY SATURDAY MORNING. WILL CONTINUE TO CAP WINDS AT
15-20 KT WITH SEAS 2-4 FT.

SATURDAY THROUGH WEDNESDAY...A GENERAL SOUTHWEST TO SOUTH FLOW IS
EXPECTED TO PERSIST ACROSS THE WATERS FROM SATURDAY THROUGH
TUESDAY...AS ATLANTIC HIGH PRESSURE AND INLAND TROUGHING GENERALLY
PREVAIL AND MAINTAIN A FAIRLY TYPICAL SUMMER SCENARIO. DESPITE
NOCTURNAL SURGES AND SEA BREEZE CIRCULATIONS THROUGH THE
PERIOD...WINDS WILL REACH NO MORE THAN 15 OR 20 KT...WITH SEAS NO
HIGHER THAN 3 TO 4 FT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 30, 3:15 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT THU JUL 30 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-310815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, Jul 30, 4:54 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
554 PM EDT THU JUL 30 2009

SCZ043>045-048>051-302300-
BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-COASTAL
JASPER-DORCHESTER-INLAND COLLETON-
554 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME EAST CENTRAL JASPER...
NORTHEASTERN BEAUFORT...SOUTHWESTERN CHARLESTON...SOUTHEASTERN
COLLETON...SOUTHEASTERN DORCHESTER AND SOUTH CENTRAL BERKELEY
COUNTIES THROUGH 700 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DELEMAR CROSSROADS TO LOBECO...MOVING EAST AT 20 MPH.

AREAS IN AND AROUND DELEMAR CROSSROADS...JACKSONBORO...GRAYS HILL...
DALE...CAPWELLS CROSSROADS...WIGGINS...FENWICK...WALLING GROVE...
RAVENEL...WILL BE IMPACTED THROUGH 700 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&
Local storm report, Jul 30, 5:20 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     MARINE CORPS AIR STATIO 32.48N 80.71W
07/30/2009  M46 MPH          BEAUFORT           SC   AWOS

            A 46 MPH WIND GUST WAS OBSERVED AT THE BEAUFORT MARINE
            CORPS AIR STATION.

&&
Local storm report, Jul 30, 5:27 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 NNW BEAUFORT          32.49N 80.71W
07/30/2009                   BEAUFORT           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ALONG CAROLINA AVENUE. TREES
            FELL ON AT LEAST ONE VEHICLE.

&&
Local storm report, Jul 30, 5:29 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     MARINE CORPS AIR STATIO 32.48N 80.71W
07/30/2009  M54.00 MPH       BEAUFORT           SC   AWOS

            A 54 MPH WIND GUST WAS OBSERVED AT THE BEAUFORT MARINE
            CORPS AIR STATION.

&&
Special weather statement, Jul 30, 5:37 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
637 PM EDT THU JUL 30 2009

GAZ116-117-119-137>141-302300-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG-
637 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHATHAM...
SOUTHEASTERN LIBERTY...SOUTHEASTERN BRYAN...NORTH CENTRAL MCINTOSH
AND EXTREME EAST CENTRAL LONG COUNTIES THROUGH 700 PM EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR RETREAT...OR
ABOUT 13 MILES EAST OF TIBET...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND LECOUNT...RETREAT...RICEBORO...SEABROOK...
HALFMOON LANDING...SUNBURY...LIMERICK...BELFAST...WILL BE IMPACTED
THROUGH 700 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&
Local storm report, Jul 30, 5:51 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
651 PM EDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     OKATIE                  32.35N 80.98W
07/30/2009                   JASPER             SC   PUBLIC

            FUNNEL CLOUD SPOTTED NEAR OKATIE.

&&

79

The radar

The Charleston,SC radar (KCLX), 43 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 30, 6:27 PM EST to 6:28 PM EST
Where
Effingham County, 0.58 mi E of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.300, -81.220

Law Enforcement reported power lines down along Frederick Street, just east of Rincon, Georgia.

Flash Flood, Effingham

When
July 30, 7:00 PM EST to 7:40 PM EST
Where
Effingham County, 1.73 mi NNE of Exley to 1.48 mi N of Exley
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.254, -81.211

Law Enforcement reported a road closure due to flooding near the intersection of McCall Road and Highway 21 near Rincon, Georgia. The road was closed for between 30 and 45 minutes.

Thunderstorm Wind, Effingham

When
July 30, 7:15 PM EST to 7:16 PM EST
Where
Effingham County, 3.77 mi WSW of Exley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.210, -81.280

Law Enforcement reported trees and power lines down along Hodgeville Road, 5 miles south-southwest of Rincon, Georgia.

Thunderstorm Wind, Effingham

When
July 30, 7:15 PM EST to 7:16 PM EST
Where
Effingham County, 3 mi WSW of Exley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.220, -81.270

Law Enforcement reported trees and power lines down along Coldbrook Court near Goshen Road, 6 miles south-southwest of Rincon, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190532, 190531, 190533, 190534.